Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 228, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 19, 2012, 6:43 PM EDT for 4 counties in North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2012, 6:43 PM EDT (22:43 UTC)
- Expired
- Jul 19, 2012, 7:19 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Durham County, NC, Franklin County, NC, Granville County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
149 WUUS52 KRAH 192243 SVRRAH NCC063-069-077-183-192330- /O.NEW.KRAH.SV.W.0228.120719T2243Z-120719T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 643 PM EDT THU JUL 19 2012 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA WEST CENTRAL FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA SOUTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA NORTH CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 730 PM EDT * AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DURHAM...MOVING EAST AT 15 MPH. THIS STORM WILL CLIP NORTHERN WAKE COUNTY NORTH OF THE AIRPORT. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... NORTH RALEIGH... PURNELL... WAKE FOREST... YOUNGSVILLE... FALLS LAKE... THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 278 AND 281. THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 175 AND 184. PRECAUTIONARY/PREPAREDNESS ACTIONS... BOATERS ON FALLS LAKE SHOULD BE ALERT FOR THIS STORMS APPROACH AND SEEK SHELTER IMMEDIATELY. STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS GENERATED BY DAMAGING WINDS CAN BE DEADLY. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT AGENCY. && LAT...LON 3617 7850 3598 7843 3587 7890 3602 7896 TIME...MOT...LOC 2241Z 255DEG 18KT 3599 7879 $$ 13
2 follow-up statements
002 WWUS52 KRAH 192305 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 705 PM EDT THU JUL 19 2012 NCC063-069-077-183-192330- /O.CON.KRAH.SV.W.0228.000000T0000Z-120719T2330Z/ DURHAM NC-FRANKLIN NC-GRANVILLE NC-WAKE NC- 705 PM EDT THU JUL 19 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR NORTH CENTRAL WAKE...SOUTHERN GRANVILLE...WEST CENTRAL FRANKLIN AND SOUTHEASTERN DURHAM COUNTIES... AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 5 MILES NORTH OF THE RDU AIRPORT...MOVING EAST AT 15 MPH. LOCATIONS IN THE PATH OF THE STORM INCLUDE...GORMAN...FALLS LAKE... WAKE FOREST AND YOUNGSVILLE. THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 177 AND 184. THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 8 AND 10. BOATERS ON FALLS LAKE SHOULD SEEK SHELTER IMMEDIATELY. STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS GENERATED BY DAMAGING WINDS CAN BE DEADLY. IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 7 7...6 3 3...6 7 7 2. LAT...LON 3589 7884 3604 7890 3617 7850 3598 7843 TIME...MOT...LOC 2303Z 255DEG 18KT 3602 7866 $$ 13
137 WWUS52 KRAH 192319 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 719 PM EDT THU JUL 19 2012 NCC063-069-077-183-192328- /O.CAN.KRAH.SV.W.0228.000000T0000Z-120719T2330Z/ DURHAM NC-FRANKLIN NC-GRANVILLE NC-WAKE NC- 719 PM EDT THU JUL 19 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WAKE...SOUTHERN GRANVILLE...WEST CENTRAL FRANKLIN AND EAST CENTRAL DURHAM COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS NO LONGER IN EFFECT. THERE ARE STRONG STORMS IN THE AREA...ESPECIALLY IN WAKE COUNTY. STAY ABREAST OF THE LATEST INFORMATION VIA LOCAL MEDIA OR NOAA WEATHER RADIO. IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3589 7884 3604 7890 3617 7850 3598 7843 TIME...MOT...LOC 2318Z 255DEG 18KT 3604 7857 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:55 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 19, 2:55 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT THU JUL 19 2012 .SYNOPSIS... A HOT AND HUMID AIR MASS WILL PERSIST OVER THE MID ATLANTIC STATES THROUGH FRIDAY. A COLD FRONT TO OUR NORTH WILL SETTLE SLOWLY SOUTH THROUGH VIRGINIA LATE FRIDAY... REACHING NORTH CAROLINA ON SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 230 PM THURSDAY... LATEST SURFACE ANALYSIS SHOWS THAT CONDITIONS HAVE NOT CHANGED TOO MUCH IN THE PAST 24 HOURS...WITH A SURFACE TROUGH STILL EXTENDING NORTHEAST TO SOUTHWEST ACROSS WESTERN NC...AND A COLD FRONT WELL TO OUR NORTH. THIS SURFACE TROUGH IS ONCE AGAIN THE FOCUS FOR SCATTERED AFTERNOON THUNDERSTORMS AS WE SEE STRONG HEATING FOR ANOTHER DAY. AS OF 2PM...CONVECTION HAS FIRED NEAR THIS TROUGH JUST WEST OF THE YADKIN RIVER AND IS SLOWLY PROPAGATING TO THE SOUTHEAST INTO THE WESTERN PORTIONS OF THE FORECAST AREA. ELSEWHERE IN THE CWA...THINGS REMAIN QUIET FOR NOW. THIS MAY HAVE TO DO WITH WHAT WAS NOTED FROM THE 12Z UPPER AIR ANALYSIS...THAT THERE WAS A POCKET OF RELATIVELY DRIER AIR IN THE MID LAYERS OVER THE REGION (THIS CAN ALSO BE SEEN IN THE WATER VAPOR IMAGERY) AND A WEAK AREA OF CONFLUENCE AT 250MB ON THE NORTH SIDE OF THE UPPER LOW JUST OFF THE GA COAST. ALSO... THE LATEST SPC MESOSCALE ANALYSIS SHOWS MLCAPE VALUES LESS THAN 1000 J/KG ACROSS MUCH OF THE AREA (CONSIDERABLY LOWER THAN PREVIOUS DAYS). NEVERTHELESS...THERE ARE STILL SEVERAL HOURS OF HEATING REMAINING IN THE DAY AND ONCE OUTFLOWS BEGIN TO MOVE ACROSS THE AREA...NEW CONVECTION WILL LIKELY DEVELOP. WILL MAINTAIN THE CURRENT THINKING THAT THE BEST PRECIP CHANCES WILL BE ACROSS THE NORTH AND WEST...BUT WILL LOWER THE OVERALL CHANCES SLIGHTLY. SHEAR PARAMETERS AND MID LEVEL LAPSE RATES ARE STILL WEAK AND THEREFORE DO NOT EXPECT MUCH IN THE WAY OF SEVERE STORMS...BUT AN ISOLATED STRONG STORM PRODUCING LOCALIZED DAMAGING WINDS CANNOT BE COMPLETELY RULED OUT. HOWEVER...WEAK STEERING FLOW SHOULD RESULT IN ANOTHER DAY OF SLOW MOVING ACTIVITY...WHICH COULD LEAD TO LOCALLY HEAVY RAINFALL. THE CONVECTION SHOULD DISSIPATE LATER THIS EVENING WITH LITTLE TO NO CONVECTION EXPECTED OVERNIGHT. MAINLY A PERSISTENCE FORECAST WITH RESPECT TO OVERNIGHT LOWS...WITH TEMPS GENERALLY FALLING INTO THE LOW TO MID 70S. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... AS OF 255 PM THURSDAY... FOR FRIDAY/FRIDAY NIGHT: THE MID LEVEL SHORTWAVE TROUGH STRETCHING FROM MI TO MO EARLY THIS AFTERNOON WILL DROP SOUTHEAST TOWARD NC BY LATE FRIDAY... AS ADDITIONAL ENERGY DROPS INTO IT FROM THE NORTH ALLOWING IT TO REMAIN AMPLIFIED DESPITE A POSITIVE TILT AND A DEPARTURE OF THE NORTHERN PORTION OF THE TROUGH OFF THE CANADIAN MARITIMES. NAM/GFS/ECMWF SHOW UPPER DIVERGENCE INCREASING OVER NC... MAINLY NORTH AND PARTICULARLY IN THE 00Z-06Z TIME FRAME... CONCURRENT WITH THE ARRIVAL OF THE BEST DPVA. LAST NIGHT'S 00Z 4-KM NAM CONUS NEST AS WELL AS THE 06Z RUN (WHICH BOTH REPLICATED THE ONGOING CONVECTION OVER THE ERN LAKES TO OHIO VALLEY FAIRLY WELL AS WELL AS THE ISOLATED STORMS NOW POPPING UP OVER THE NC MOUNTAINS) SUPPORT THIS TIMING AS WELL... DEVELOPING SCATTERED TO NUMEROUS STORMS OVER WRN/NRN NC BY 21Z THEN CONGEALING THEM INTO MULTICELL CLUSTERS AS THEY DROP SOUTHEASTWARD THROUGH NC. THE GREATEST INSTABILITY IS EXPECTED TO HOLD TO OUR WEST IN THE GULF STATES AND MID SOUTH... ALTHOUGH A BAND OF MODERATE MLCAPE (1800-2200 J/KG) DOES EXTEND ENE OVER NRN NC... AND THE CONTRIBUTION TO ASCENT FROM DYNAMIC FORCING MAY RAISE COVERAGE DESPITE THE LIMITED INSTABILITY AND SMALL DEEP LAYER SHEAR (ONLY AROUND 10 KTS). MODELS SHOW THAT THE SURFACE LOW NOW JUST SW OF CHICAGO WILL TRACK SLOWLY ESE ALONG THE FRONTAL ZONE THROUGH FRIDAY MORNING... WEAKENING AS IT APPROACHES THE APPALACHIANS OVER NERN KY AND RE-FORMING EAST OF THE MOUNTAINS OVER NORTH CENTRAL VA FRIDAY AFTERNOON. EXPECT CONVECTION TO BE MORE WIDESPREAD AND ORGANIZED TO OUR NORTH (WHERE SHEAR IS NOMINALLY BETTER) CLOSEST TO THIS LOW EARLY FRIDAY AFTERNOON... WITH NEW CONVECTION ALONG THE ESE-TRAVELING OUTFLOW MOVING INTO THE NRN CWA THEN PROPAGATING SOUTHEAST THROUGH THE LATE AFTERNOON AND EVENING... SUPPORTED BY THE IMPROVING DYNAMICS. THE GREATEST RISK OF SEVERE STORMS SHOULD ATTEND THE BETTER JUXTAPOSITION OF INSTABILITY/SHEAR/DYNAMIC FORCING... ACROSS THE NRN AND WRN CWA. EXPECT WANING CONVECTION WITH BOUNDARY LAYER STABILIZATION BY MIDNIGHT... ALTHOUGH THE ABOVE-NORMAL PRECIP WATER (2.0-2.2 INCHES) AND MINOR ELEVATED INSTABILITY OVERNIGHT ALONG WITH THE LIKELY PRESENCE OF OLD OUTFLOWS SHOULD CONTINUE TO FUEL AN ISOLATED STORM OR TWO IN THE NORTH THROUGH THE NIGHT. LOWS 70-74. FOR SATURDAY/SATURDAY NIGHT: CONDITIONS APPEAR RIGHT FOR ANOTHER ROUND OF NUMEROUS STRONG SHOWERS AND STORM CLUSTERS SATURDAY AFTERNOON/EVENING. THE MID LEVEL TROUGH AXIS IS EXPECTED TO STRETCH THROUGH CENTRAL NC... WHILE THE SURFACE FRONTAL ZONE STRETCHES ROUGHLY EAST-WEST ACROSS VA AND SW THROUGH TN. MOISTURE REMAINS DEEP AND PLENTIFUL PARTICULARLY ALONG/EAST OF THE MID LEVEL TROUGH AXIS WHERE PRECIP WATER SHOULD EXCEED 2.0 INCHES... AND THE NAM TAKES MLCAPE UP TO 1800-2400 J/KG BY MIDDAY WITH DEEP LAYER SHEAR HAVING IMPROVED TO AROUND 20 KTS ALONG/EAST OF HIGHWAY 1. SUSPECT THAT CONSIDERABLE RESIDUAL MID AND HIGH CLOUDS FROM FRIDAY'S STORMS MAY INHIBIT HEATING AND RESULTANTLY INSTABILITY A BIT ON SATURDAY... AS COULD AN EARLY-DAY ONSET OF MORE DYNAMICALLY-DRIVEN STORMS IN SUCH A DAMP COLUMN... SO CONFIDENCE IN THE THREAT OF STRONG TO SEVERE STORMS ON SATURDAY REMAINS LOW. SEE NO REASON TO LOWER THE CURRENT LIKELY POPS... BUT EXPECT THE SOUTHEAST HALF OF THE FORECAST AREA COULD SEE WIDESPREAD COVERAGE SATURDAY AFTERNOON. HIGHS 84-89. WILL LEAVE A SMALL CHANCE OF SHOWERS/STORMS IN THE SOUTHEAST CWA SATURDAY NIGHT... ALTHOUGH IF THE NAM IS CORRECT WITH ITS MID-UPPER LEVEL DRYING FROM NW TO SE (AND THIS WOULD MATCH WELL WITH THE DRYING ALOFT NOW SEEN BEHIND THE SHORTWAVE TROUGH OVER IA/WI/IL ON WATER VAPOR IMAGERY AS WELL AS ON THE 12Z DVN SOUNDING)... WE COULD SEE JUST ISOLATED STORMS OVERNIGHT. LOWS 70-74. FOR SUNDAY/SUNDAY NIGHT: THE MID LEVEL SHEAR AXIS HOLDS OVER SRN/ERN NC SUNDAY BUT SHOULD BE WEAKENING WITH RISING HEIGHTS OVER CENTRAL NC... AS WILL THE SURFACE TROUGH AS IT BECOMES INCREASINGLY DIFFUSE OVER OUR AREA. MODEL-PROJECTED PRECIP WATER SHOULD REMAIN WELL ABOVE NORMAL ESPECIALLY IN THE SOUTHEAST CWA WHERE WEAKENING UPPER DIVERGENCE WILL RESIDE. GIVEN THE DIMINISHING DYNAMIC SUPPORT AND THE HIGH PROBABILITY OF CONVECTIVE-DEBRIS CLOUDS TO KEEP INSTABILITY MARGINAL... EXPECT NO MORE THAN SCATTERED SHOWERS AND STORMS PRIMARILY OVER THE SOUTHERN AND EASTERN FORECAST AREA. HIGHS 85-91 AND LOWS AGAIN 70-75. -GIH && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 1125 AM THURSDAY... EXPECT ABOVE-NORMAL TEMPS THIS PERIOD... WITH NO STRONG INDICATIONS AT THIS TIME OF PARTICULARLY WET OR DRY WEATHER. WE START OUT MONDAY STILL SANDWICHED BETWEEN A STRONG ANTICYCLONE CENTERED OVER KS AND ANOTHER OFF THE SOUTHEAST COAST EAST OF FL... WITH A WEAKNESS/ILL-DEFINED MID LEVEL TROUGH AXIS STRETCHING FROM BROAD TROUGHING OVER NORTHEAST NOAM THROUGH TN/MS/AL TO THE WEST GULF. SHORTWAVE FEATURES DROPPING INTO THE BASE OF THE NORTHEAST NOAM TROUGH WILL AFFECT THE LOCATION/AMPLITUDE/TIMING OF THE NORTHERN PORTION OF THE LONGWAVE TROUGH AXIS DURING THIS PERIOD. ONE SUCH FEATURE -- NOW A CLOSED LOW OFF THE OR/NRN CA COAST -- IS EXPECTED TO TRACK INTO SRN ONTARIO MOVING TO THE SE MONDAY/TUESDAY... HELPING TO DEEPEN THE MEAN LONGWAVE TROUGH OVER OR OFF THE EAST COAST BY WEDNESDAY AS A SURFACE COLD FRONT DROPS SOUTHEAST TOWARD NC. THE GFS IS INITIALLY STRONGER WITH THIS SHORTWAVE WHICH RESULTS IN THE LONGWAVE TROUGH DIGGING MORE WEST OVER THE EAST COAST WEDNESDAY/THURSDAY... YIELDING LOWER HEIGHTS AND A COOLER TREND OVER NC. THE ECMWF ON THE OTHER HAND SHOWS A WEAKER INITIAL SHORTWAVE AND CULMINATES IN A MORE-OFFSHORE LONGWAVE TROUGH... WHICH ALLOWS A WEAKENED VERSION OF THE PLAINS RIDGE TO EXPAND EASTWARD AND KEEP THICKNESSES TRENDING WARMER... TO ABOUT 15 METERS ABOVE NORMAL FOR WEDNESDAY/THURSDAY. THE OP ECMWF AGREES WELL WITH ITS ENSEMBLE MEAN... AND THE OP GFS IS SLIGHTLY WEST OF THE GEFS MEAN... SO WILL LEAN TOWARD THE ECMWF'S MORE OFFSHORE-TROUGH SOLUTION. WITH THE RIDGE EXPANDING EASTWARD INTO THE CAROLINAS... EXPECT TEMPS TO TREND SLIGHTLY WARMER THROUGH THE PERIOD BUT HOLD ABOUT 1-2 CATEGORIES ABOVE NORMAL... WITH HIGHS IN THE LOWER-MID 90S AND LOWS IN THE LOW-MID 70S. SHOWERS/STORM CHANCES ARE DIFFICULT TO SPECIFY AT THIS TIME RANGE. MID LEVEL HEIGHTS ARE STILL RATHER HIGH EARLY MONDAY WITH THE ATLANTIC RIDGE BRIEFLY NOSING WESTWARD INTO THE SOUTHEAST COAST SHUNTING THE BETTER MOISTURE BACK TOWARD THE APPALACHIANS... BUT HEIGHTS ALOFT FALL ABOUT 30 METERS FROM MONDAY MORNING TO TUESDAY MORNING AS A WEAK SHORTWAVE TROUGH AXIS DROPS THROUGH NC... SO WILL NEED A CHANCE OF LATE DAY SHOWERS AND STORMS MONDAY. LOW LEVEL WINDS VEER AROUND TO WESTERLY TUESDAY WITH LIGHT NORTHWESTERLY MID LEVEL WINDS... BOTH OF WHICH SHOULD HELP DRY OUT THE COLUMN. THIS PATTERN OF CENTRAL U.S. RIDGING... A SURFACE FRONT ORIENTED ALONG THE SOUTHERN EDGE OF THE WESTERLIES FROM THE UPPER MIDWEST ACROSS MI AND THE NORTHEAST STATES... AND ECMWF INDICATIONS OF A NOCTURNAL LOW LEVEL JET OVER THE PLAINS STRONGLY FAVORS MCS ACTIVITY UPSTREAM. WHILE RESIDUAL CLOUDINESS FROM THIS ACTIVITY MAY AFFECT NC... EXPECTATIONS OF THE RIDGE BUILDING IN FROM THE WEST BY TUESDAY NIGHT/WEDNESDAY WILL LIKELY DEFLECT MUCH OF THIS TO OUR NORTH AND NORTHEAST. WEAKENING MID LEVEL FLOW AND SLOWLY RISING HEIGHTS ALOFT SHOULD LEAD TO A RELATIVE MINIMUM IN THE CHANCE OF DIURNAL-FOCUSED CONVECTION IN CENTRAL NC... SO WILL GO NO GREATER THAN A CLIMATOLOGICAL 30% LATE DAY POP FOR WEDNESDAY/THURSDAY... FOCUSED ON THE NORTHWEST WITH THE POTENTIAL FOR CONVECTION OVER THE HIGHER TERRAIN TO DROP INTO THE PIEDMONT. -GIH && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 130 PM THURSDAY... MOSTLY VFR CONDITIONS ARE EXPECTED THROUGHOUT THE CURRENT TAF PERIOD. HOWEVER...ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON AND EARLY EVENING MAY LEAD TO BRIEF SUB VFR CONDITIONS. HARD TO PINPOINT EXACT LOCATION AND TIMING OF ANY CONVECTION...THEREFORE HAVE LEFT ANY MENTION OF THUNDER OUT OF MOST TAF SITES FOR NOW...EXCEPT FOR THE TRIAD TERMINALS WHERE THERE IS CURRENTLY SOUTHEASTWARD MOVING CONVECTION JUST TO THEIR WEST. THEN...SIMILAR TO THE PAST SEVERAL MORNINGS...THERE MAY ALSO BE A BRIEF PERIOD OF MVFR VSBYS JUST BEFORE SUNRISE ON FRIDAY. OUTLOOK...THE THREAT FOR MORE WIDESPREAD CONVECTION WILL INCREASE BY FRIDAY AFTERNOON/EVENING AS A MID LEVEL TROUGH AND ASSOCIATED COLD FRONT APPROACHES THE REGION. THIS FRONT WILL THEN SERVE AS A FOCUS FOR CONVECTIVE DEVELOPMENT AND PROBABLE MVFR CONDITIONS THROUGH THE WEEKEND. MORNING FOG/STRATUS WILL ALSO BE POSSIBLE EACH MORNING. CONDITIONS SHOULD BEGIN TO DRY OUT BY EARLY NEXT WEEK. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...KRR SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...KRR
Hazardous weather outlook, Jul 19, 3:59 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 359 PM EDT THU JUL 19 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-201200- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 359 PM EDT THU JUL 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS WILL BECOME STRONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 40 MPH. LOCALLY HEAVY RAIN WILL ALSO OCCUR WITH 1 TO 2 INCHES IN AN HOUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COLD FRONT WILL APPROACH NORTH CAROLINA FROM THE NORTH FRIDAY AFTERNOON AND EVENING... BRINGING A RISK FOR A FEW STRONG TO SEVERE STORMS. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL THE SIZE OF QUARTERS OR LARGER... DAMAGING WIND GUSTS OVER 60 MPH... AND LOCALLY HEAVY RAIN. ADDITIONAL SHOWERS AND STORMS WITH LOCALLY HEAVY RAIN ARE ALSO EXPECTED ON SATURDAY. GIH
In the hours before
Special weather statement, Jul 19, 4:30 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT THU JUL 19 2012
NCZ039-040-074-075-192130-
CHATHAM-MONTGOMERY-MOORE-RANDOLPH-
430 PM EDT THU JUL 19 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH...MOORE...
MONTGOMERY AND CHATHAM COUNTIES THROUGH 530 PM EDT...
AT 429 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SEAGROVE...OR ABOUT 13 MILES SOUTH OF ASHEBORO...MOVING EAST AT 10
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SEAGROVE...STEEDS...
AND GLENDON.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3570 8006 3571 8005 3572 7932 3548 7935
3548 7936 3546 7935 3538 7936 3538 8006
TIME...MOT...LOC 2029Z 268DEG 9KT 3553 7978
10Special weather statement, Jul 19, 4:45 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT THU JUL 19 2012
NCZ007>010-192145-
GRANVILLE-PERSON-VANCE-WARREN-
445 PM EDT THU JUL 19 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE...PERSON AND
GRANVILLE COUNTIES THROUGH 545 PM EDT...
AT 441 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING AND MOVING SLOWLY EAST ACROSS THE NORTHERN TIER OF
CENTRAL NORTH CAROLINA. STORMS STRETCHED FROM ROXBORO AND BUSHY FORK
IN PERSON COUNTY EAST ACROSS OAK HILL AND STOVALL TO NEAR WARRENTON.
THE STORMS WERE MOVING EAST AT 10 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROXBORO...BUSHY
FORK...OAK HILL...KERR LAKE...NORLINA...AND WARRENTON.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
BOATERS ON THE NORTH CAROLINA SIDE OF SOUTH KERR LAKE SHOULD BE
ALERT FOR APPROACHING STORMS AND BE PREPARRED TO SEEK SHELTER.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3638 7792 3624 7907 3624 7916 3655 7913
3655 7791
TIME...MOT...LOC 2041Z 267DEG 9KT 3631 7905
13Local storm report, Jul 19, 5:02 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
502 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 4 N ROXBORO 36.46N 78.98W
07/19/2012 PERSON NC TRAINED SPOTTER
3 LARGE TREES DOWN IN AREA FIELDS.
&&
EVENT NUMBER RAH1200629
MLMLocal storm report, Jul 19, 5:24 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 SSE CONCORD 36.46N 79.05W
07/19/2012 PERSON NC TRAINED SPOTTER
TREE DOWN ON CONCORD CEFFO RD.
&&
EVENT NUMBER RAH1200630
KCLocal storm report, Jul 19, 5:25 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 2 ESE CONCORD 36.46N 79.02W
07/19/2012 PERSON NC TRAINED SPOTTER
TREE DOWN ON MCGEHEES MILL RD NEAR OAK GROVE.
&&
EVENT NUMBER RAH1200631
KCSpecial weather statement, Jul 19, 6:14 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT THU JUL 19 2012
NCZ073-074-083-084-192315-
ANSON-MONTGOMERY-RICHMOND-STANLY-
614 PM EDT THU JUL 19 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY...RICHMOND...
MONTGOMERY AND ANSON COUNTIES THROUGH 715 PM EDT...
AT 612 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WADESBORO...MOVING NORTHEAST AT 15 MPH. OTHER STRONG STORMS WERE
LOCATED NEAR OAKBORO AND NORWOOD.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LILESVILLE... AND
COVINGTON.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3527 8045 3542 7975 3530 7971 3527 7971
3525 7968 3513 7963 3498 7987 3490 7985
3485 7990 3481 7992 3481 8032 3519 8029
3516 8035 3516 8046 3520 8051
TIME...MOT...LOC 2212Z 229DEG 13KT 3500 8005
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:17 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 58 min |
| Jul 19, 3:46 PM EDT | Special Weather Statement | RAH | Granville, Person, Vance | 59 min |
| Jul 19, 4:15 PM EDT | Severe Thunderstorm Warning | RAH | Person | 45 min |
| Jul 19, 4:30 PM EDT | Special Weather Statement | RAH | Randolph | 60 min |
| Jul 19, 4:45 PM EDT | Special Weather Statement | RAH | Granville, Person, Vance, Warren | 60 min |
| Jul 19, 4:58 PM EDT | Areal Flood Advisory | RAH | Chatham, Montgomery, Moore, Randolph | 3 hr |
| Jul 19, 6:08 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange | 37 min |
| Jul 19, 6:14 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Stanly | 61 min |
| Jul 19, 7:16 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 32 min |
| Jul 19, 7:18 PM EDT | Special Weather Statement | RAH | Franklin, Harnett, Wake | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.